Hail, Jones
- When
- March 28, 3:43 PM EST
- Where
- Jones County, 0.89 mi SE of Trenton
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 35.060, -77.360
An isolated severe thunderstorm produced 1 to 2 inch diameter hail in the Trenton to Pollocksville area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An isolated severe thunderstorm produced 1 to 2 inch diameter hail in the Trenton to Pollocksville area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 28, 2:08 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
308 PM EDT Tue Mar 28 2017
.SYNOPSIS...
A cold front will cross the region later tonight. High pressure
will build in from the north late Wednesday into Thursday. A
warm front will move through from the southwest Friday. A cold
front will move through early Saturday. Another cold front will
approach the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...Remaining showers now moving off the
coast. Areas to the west of HWY 17 have been clear for the last
few hours and many locations have risen into the upper 70s with
dewpoints in the low to mid 60s. Current CAPE values look to be
between 1000 and 2000 J/kg and climbing. Some thunderstorms
have developed upstream in SW Virgina and central NC. Confidence
is growing that a broken line of showers and thunderstorms, with
some storms being severe, will move into Eastern NC later this
afternoon and evening.
Cold front eventually moves through overnight, with low temps
remaining mild in the upper 50s and low 60s.
&&
.SHORT TERM /WEDNESDAY/...
As of 1240 PM Tuesday...Dry weather expected for Wednesday as
high pressure ridges in from the SW. Winds will be out of the
north, and it will be a bit cooler. High temps will still reach
the low to mid 70s except for the Dare county and the NOBX where
the winds will blow off the still cold ocean, and temps will
only reach the low to mid 60s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 230 PM Tuesday...
Wednesday Night through Thursday...Ridging at the surface and
in the mid-levels will keep the region dry with a N/NE wind flow
providing slightly cooler temperatures. Seasonal temps
Wednesday Night with lows generally in the mid to upper 40s. NNE
flow will keep nrn coast chilly Thursday with mid 50s rest of
the area will be in the 60s.
Thursday night through Sunday night...Moisture will start to
spread east from the mountains Thursday night with a few showers
reaching the far western CWA toward morning Friday. A deep 500
mb trough which will become negatively tilted...coupled with
advection of deep moisture into eastern NC ahead of cold front
will lead to a rather wet Friday and have continued previous
forecasts of likely PoPs Friday into Friday evening. QPF totals
expected to be in the 1/2 to 1 inch range and could top an inch
in some spots. Will continue mention of thunder in the forecast
for Friday and Fri evening. Instability is not very impressive
in the latest model runs...but with negatively tilted upper
trough and plentiful moisture...a few thunderstorms will be
quite possible. Highs Friday will range from the mid 60s Outer
Banks to lower 70s inland. Small chc of lingering shra coast
early Sat then dry and mild rest of the weekend with high pres
crossing to the N and ridge aloft over the area. Highs Sat and
Sun will range from the the upper 50s to lower 60s NE cst to
low/mid 70s SW.
Monday through Tue...Another impressive srn stream short wave
will impact the area with good cvrg of shra and a few tsra late
Mon into Tue. Given uncertainty of timing this far out will
keep pops in chc range but did add some tsra as area shld be in
warm sector. Highs will be in the 70s inland to 60s beaches.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18Z wed/...
As of 305 PM Tuesday...An area of weak convection currently
exists just east of the TAF sites with conditions improving to
VFR for all locations. Generally VFR expected this afternoon
then move convection initializing well northwest of the area
will move into the region later this evening. SW winds expected
to gust to around 15-20kt this afternoon. Depending on the
coverage and strength of these showers/storms, brief periods of
sub-VFR conditions may be possible but confidence is low as they
move into eastern NC. If these storms become severe, there is a
possibility of strong wind gusts and hail if sufficient
instability is realized. Improving conditions expected late
evening, however guidance continues to indicate we could see a
low stratocumulus deck advect into northern sections late
tonight as winds shift north. Return to VFR expected by mid
Wednesday morning.
Long Term /Wednesday Night through Sunday/...
As of 230 PM Tuesday...With ridging in place at the surface and
in the mid- levels...expect VFR conditions into Thursday evening.
Widespread sub-VFR conditions are likely Friday and Friday
night as numerous showers and a few thunderstorms will occur
with slow moving cold front. Improving conditions to mostly VFR
later Saturday and Sunday with surface and mid-level ridge
again building over eastern NC.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 305 PM Tuesday...SW winds now around 10-20kt are expected
to continue and strengthen a bit more later this evening. Winds
will diminish tonight after a cold front moves through, but are
expected to pick up again out of the N around 15-20 kt by
Wednesday morning. Seas are expected remain 4-6 ft across the
central and southern waters and build up to 7 ft overnight with
contribution from swell produced by a low pressure area lifting
north across the western Atlantic. Will continue the SCA for
the waters south of Oregon Inlet.
Long term /Wednesday Night through Sunday/...
As of 230 PM Wednesday...NNE winds will grad diminish to 10 to
15 kts most areas later Wed night into Thu as high pres builds
in from the N. Seas are expected to subside below 6 feet all
waters by early Thu. Winds will veer to ESE 10 to 15 kts on
backside of high Thu night with seas 3 to 5 feet. SSW winds will
ramp up to 15 to 25 kts Fri into Fri evening ahead of a
low/cold front. These winds will lead to seas reaching 6 to 8
feet late Fri and Fri night. The cold front will push offshore
by early Sat with WNW winds 10 to 20 kts becoming more N late.
Seas will subside to 4 to 6 feet Sat. High pres will build in
from the NW Sun with N to NE winds aob 15 kts and seas mainly 3
to 5 feet...poss some lingering 6 footers far outer central and
nrn wtrs.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 2 AM EDT Thursday for AMZ156-158.
&&
SYNOPSIS...SK/SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RF/CTC
AVIATION...DAG/RF/SGK
MARINE...RF/SGKHazardous Weather Outlook National Weather Service Newport/Morehead City NC 326 PM EDT Tue Mar 28 2017 NCZ029-044>047-079>081-090>095-098-103-104-291930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 326 PM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Strong to marginally severe storms are expected to push across eastern North Carolina from this afternoon and evening. The primary severe threat will be strong gusty winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Newport/Morehead City NC 344 PM EDT TUE MAR 28 2017 NCZ090>093-282030- Craven-Jones-Lenoir-Duplin- 344 PM EDT TUE MAR 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JONES...CENTRAL LENOIR...WEST CENTRAL CRAVEN AND NORTHEASTERN DUPLIN COUNTIES... At 342 PM EDT, a strong thunderstorm was located 9 miles southeast of La Grange, moving east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Dover, Cove City, and Trenton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3528 7779 3526 7715 3499 7720 3510 7781 TIME...MOT...LOC 1942Z 277DEG 28KT 3519 7772 5
The Morehead City radar (KMHX), 54 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
4 hail. Local standard time, as filed.
Estimated golf ball sized hail at a convenience store in Pollocksville.
Estimated 2 inch hail.
Ping pong ball sized hail at the intersection of Highway 58 and Highway 17 from 450pm to 510pm. The hail damaged a windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678860, 678866, 678867, 678864.